Wyoming, 2014

Hail in Wyoming, June 1, 2014

June 1, 2014 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail over southern Goshen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail over southern Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 1, 2:26 PM MST, 14 minutes earlier.

Area forecast discussion, Jun 1, 2:26 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT SUN JUN 1 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 3 PM MDT SUN JUN 1 2014

SHORTWAVE IS CURRENTLY MOVING TO THE NORTH OF THE CWA WITH ITS
AXIS ACROSS THE NEBRASKA PANHANDLE. COLD FRONT HAS PUSHED ACROSS
THE PLAINS WITH WINDS GOING NORTH TO NORTHEAST. AN AREA OF SHOWERS
AND EMBEDDED TSTMS IS MOVING OVER MUCH OF CONVERSE/NIOBRARA
COUNTIES AND SHOULD PUSH INTO THE NORTHERN PANHANDLE OVER THE NEXT
FEW HOURS. WEAK INSTABILITY IS SHOWN UP IN THIS REGION...LARGELY
CAUSED BY COOL MIDLVL TEMPS. NOT REAL CONFIDENT THAT WE WILL SEE
SVR STORMS THROUGH THE AFTN OVER THE CWA...HOWEVER THE BEST SHOT
WOULD BE FROM CHEYENNE TO SIDNEY ALONG THE COLORADO BORDER. THIS
IS WHERE THE SPC MESOANALYSIS SHOWS 1000-1500 J/KG OF MLCAPE
CO-LOCATED WITH 40 KTS OF BULK SHEAR. THE LARGE SCALE SUBSIDENCE
BEHIND THE SHORTWAVE COMBINED WITH A WEAK FRONTAL INVERSION AND
DECREASING INSTABILITY BY LATE AFTN ARE NEGATIVES FOR STRONGER
STORMS. THE HRRR MODEL HAS BEEN CONSISTENT WITH LITTLE IF ANY
STORMS DEVELOPING IN AREAS ALONG THE COLORADO BORDER. STORMS WILL
WIND DOWN BY LATE EVENING...NOT EXPECTING A REPEAT OF LAST NIGHT
WHERE STORMS LINGERED LATE INTO THE NIGHT.

QUIET WEATHER DAY ON MONDAY AS A SHORTWAVE MIDLVL RIDGE MOVES
OVERHEAD WITH SFC WINDS TURNING TO THE SE ACROSS THE PLAINS. THE
MODELS ARE NOT INDICATING MUCH QPF AT ALL...WHICH MAKES SENSE WITH
THE RIDGING ALOFT AND WEAK INSTABILITY. TEMPS COME UP ABOUT 5
DEGREES COMPARED TO TODAY. SOUTHWESTERLY FLOW ALOFT STRENGTHENS BY
TUESDAY WITH SHORTWAVE MOVING THROUGH DURING THE AFTN. THE TIMING
OF THE WAVE IS SUCH THAT THE DRYLINE IS LOCATED OVER THE PANHANDLE
DURING THE AFTN WITH VERY MOIST CONDITIONS TO THE EAST. THIS
BOUNDARY WILL BE THE FOCUS FOR CONVECTIVE INITIATION AND DEWPOINTS
ARE PROGGED TO BE IN THE VERY HIGH (60-65F) TO THE EAST.
INSTABILITY IS EXCELLENT (LI VALUES OF -9C) AS IS DEEP LAYER
SHEAR...SO WILL DEFINITELY HAVE TO WATCH FOR SVR STORMS OVER OUR
EASTERN ZONES. OF COURSE IF THE WAVE IS SLOWER AND THE SFC TROUGH
IS FURTHER WEST AND SOUTHEAST WINDS BACK UP ALONG THE LARAMIE
RANGE THEN THE SVR THREAT WOULD EXTEND TO ALMOST THE ENTIRE
PLAINS.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 3 PM MDT SUN JUN 1 2014

GFS SHOWS MAIN SHORTWAVE PRODUCING SCATTERED CONVECTION LATE
TUESDAY LIFTING OUT TO THE NORTHEAST EARLY WEDNESDAY WITH A
MID/UPPER DRYSLOT WORKING IN ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. ECMWF ON WEDNESDAY A LITTLE LESS AGGRESSIVE THIS
FAR NORTH WITH THE UPPER DRYSLOT AND HENCE WOULD SUGGEST SOMEWHAT
GREATER CHANCE FOR AFTERNOON/EVENING CONVECTION ACROSS OUR AREA
AND OUR OFFICIAL FORECAST WILL ADVERTISE CHANCE POPS NORTH AND
SLIGHT CHANCE FOR THUNDERSTORMS IN THE SOUTH. FOR THURSDAY AND BEYOND...
GFS AND ECMWF DEPICT OVERALL MID/UPPER SYNOPTIC PATTERN TO BE
WEST-SOUTHWESTERLY AND FAIRLY ACTIVE FOR MUCH OF NEXT WEEK. SEMI-
ZONAL PATTERN ALOFT WILL LIKELY RESULT IN TIMING UNCERTAINTIES
WHEN EACH PIECE OF SHORTWAVE ENERGY WILL TRAVERSE OUR AREA...SO WE
KEPT AT LEAST SOME POPS GOING MOST AREAS WITH CHANCE POPS
CONCENTRATED IN THE AFTERNOON/EVENING HOURS THROUGH SATURDAY...THEN
WE BACKED POPS OFF A BIT BY NEXT SUNDAY AS GFS (AND TO SOME DEGREE
THE ECMWF) DEPICTS A LARGESCALE TROUGH AMPLIFYING TO OUR EAST WITH
RIDGING WORKING IN FROM THE WEST. THE ECMWF IS LESS BULLISH ON
AMPLIFYING THE EASTERN TROUGH...SO WE MAY END UP RAISING POPS FOR
SUNDAY ON SUBSEQUENT ISSUANCES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1202 PM MDT SUN JUN 1 2014

COLD FRONTAL BOUNDARY GETTING A SHOVE SOUTH OF THE COLORADO BORDER
AS THE LEADING SHORTWAVE AHEAD OF A PASSING LOW OVER SOUTHERN
MONTANA EJECTS EASTWARD ACROSS THE WESTERN NEBRASKA PANHANDLE.
THERE IS STILL ENOUGH MIDLEVEL INSTABILITY BEHIND THE FRONT TO
GENERATE SCATTERED SCATTERED THUNDERSTORMS NORTH OF A LINE FROM
MEDICINE BOW WY TO KIMBALL NE TODAY...MEANING BETTER CHANCES FOR
THUNDERSTORMS THROUGH EARLY EVENING WOULD BE IN THE
CHADRON...SCOTTSBLUFF...ALLIANCE AND SIDNEY AREAS FOR AVIATION
FORECAST PURPOSES. ALSO...GETTING SOME ISOLATED SHOWERS DEVELOPING
IN THE HIGHER TERRAIN AROUND RAWLINS AND LARAMIE...AND INCLUDED
VCNTY MENTION OF THUNDERSTORMS THIS AFTERNOON AT THOSE AIRPORTS.
HRRR MODEL DOES SHOW SOME LINGERING CONVECTION IN THE 01Z-03Z
TIMEFRAME OVER THE NEBRASKA PANHANDLE...BUT AS THE UPPER LOW OVER
MONTANA LIFTS A BIT FARTHER OUT TO THE NORTHEAST TONIGHT AND WITH
THE LACK OF DYNAMIC FORCING ALOFT AND WITH WEAK LOW LEVEL
INSTABILITY...EXPECT ANY LINGERING THUNDERSTORM ACTIVITY AFTER 02Z
TO QUICKLY DIMINISH BY LATE EVENING.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT SUN JUN 1 2014

MINIMAL FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS.  SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA THROUGH
THIS EVENING BEFORE CONDITIONS DRY OUT EARLY NEXT WEEK...ESPECIALLY ALONG
AND WEST OF THE LARAMIE RANGE.  FOR AREAS WEST OF THE LARAMIE
RANGE...A DRIER AIRMASS WILL CAUSE MINIMUM HUMIDITY VALUES TO DROP
TO AROUND 20 PERCENT BY MONDAY AFTERNOON AND THEN TO 15 PERCENT BY
TUESDAY.  SOUTHWEST WINDS WILL ALSO BE GUSTY ON TUESDAY
AFTERNOON...HOWEVER A CRITICAL FIRE WEATHER THREAT IS NOT FORECASTED
SINCE FUELS ARE NOT SUPPORTIVE FOR FIRE GROWTH.

.HYDROLOGY...
ISSUED AT 3 PM MDT SUN JUN 1 2014

RIVER FLOODING WILL CONTINUE ALONG THE LITTLE SNAKE...UPPER NORTH
PLATTE...AND LARAMIE RIVERS THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER
SIGNIFICANT RISES ARE NOT EXPECTED AND STAGES SHOULD BEGIN TO RECEDE
THROUGH MIDWEEK.  A DRY WEATHER PATTERN WILL DEVELOP TO THE WEST OF
THE LARAMIE RANGE OVER THE NEXT FEW DAYS AS MOISTURE DECREASES.
TEMPERATURES WILL BE SEASONAL...PRODUCING SOME SNOWMELT EACH DAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...FINCH
LONG TERM...GARMON
AVIATION...GARMON
FIRE WEATHER...FINCH
HYDROLOGY...FINCH
Hazardous weather outlook, Jun 1, 10:05 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 AM MDT SUN JUN 1 2014

NEZ002-003-019>021-054-055-095-096-021715-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1105 AM MDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY REDEVELOP OVER PORTIONS OF THE
NEBRASKA PANHANDLE THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE
ESPECIALLY OVER THE SOUTHERN PANHANDLE WITH A THREAT FOR LARGE
HAIL AND DAMAGING WINDS. THERE IS ALSO A SMALL THREAT OF
TORNADOES. THUNDERSTORM ACTIVITY WILL QUICKLY MOVE EAST OF THE
AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS NEARLY EVERY AFTERNOON
THIS WEEK. SEVERE THUNDERSTORMS MAY BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHERN PANHANDLE THIS
AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101>119-021715-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1105 AM MDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER
THE PLAINS THIS AFTERNOON. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT
EXPECTED... GUSTY WINDS WILL BE POSSIBLE WITH SOME SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL BE DRY ACROSS SOUTHEAST WYOMING BUT THERE IS A
CHANCES FOR THUNDERSTORMS NEARLY EVERY AFTERNOON THE REST OF
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Special weather statement, Jun 1, 1:16 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT SUN JUN 1 2014

WYZ102-012100-
NIOBRARA COUNTY WY-
216 PM MDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
300 PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF LANCE CREEK...OR 30 MILES NORTH
OF LUSK...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. SOME PEA SIZED HAIL IS ALSO POSSIBLE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REDBIRD...
  MULE CREEK JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4350 10406 4308 10405 4309 10467 4350 10478
TIME...MOT...LOC 2015Z 261DEG 27KT 4319 10455

HAMMER
Special weather statement, Jun 1, 1:21 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN JUN 1 2014

WYZ108-012100-
GOSHEN COUNTY WY-
221 PM MDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN COUNTY UNTIL
300 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RAWHIDE BUTTES...OR 22
MILES SOUTHWEST OF LUSK...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JAY EM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4255 10420 4230 10433 4242 10465 4258 10465
TIME...MOT...LOC 2021Z 286DEG 23KT 4248 10465

HAMMER
Special weather statement, Jun 1, 2:00 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT SUN JUN 1 2014

WYZ104-105-110-114-115-012200-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
NORTH SNOWY RANGE FOOTHILLS-SNOWY RANGE-LARAMIE VALLEY-
INCLUDING THE CITIES OF...MUDDY GAP...MEDICINE BOW...ARLINGTON...
ELK MOUNTAIN...CENTENNIAL...ALBANY...WOODS LANDING...LARAMIE
300 PM MDT SUN JUN 1 2014

...WIDELY SCATTERED THUNDERSTORMS WITH GUSTY WINDS WILL OCCUR
THROUGH THE AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS MOVING NORTHEAST ACROSS
CARBON AND ALBANY COUNTIES WILL PRODUCE GUSTY AND ERRATIC
WINDS THROUGH 4 PM. GUSTS OF 50 TO 55 MPH WILL BE COMMON WITH
THIS ACTIVITY...WITH BRIEF HIGHER SPEEDS AT TIMES. RAINFALL
TOTALS WILL BE UP TO ONE TENTH OF AN INCH.

RJM
Local storm report, Jun 1, 2:06 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             FORT LARAMIE            42.21N 104.52W
06/01/2014  E0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

            ALSO HEAVY RAIN.

&&

HAMMER
Special weather statement, Jun 1, 2:35 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT SUN JUN 1 2014

NEZ019-096-WYZ108-012200-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE-
335 PM MDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...EASTERN
GOSHEN AND NORTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 400 PM MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TORRINGTON...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LYMAN...
  MORRILL...
  MITCHELL...
  STEGALL...
  HENRY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4203 10371 4180 10387 4199 10433 4214 10425
TIME...MOT...LOC 2135Z 288DEG 30KT 4204 10420

MAZUR
Local storm report, Jun 1, 2:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             8 SW TORRINGTON         41.99N 104.29W
06/01/2014  M0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

HAHN

The radar

The Cheyenne radar (KCYS), 93 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
June 1, 2:40 PM MST to 2:41 PM MST
Where
Goshen County, 4 mi W of Yoder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -104.378

Penny to quarter size hail was observed west of Yoder.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522072.